Ohio, 2013Damaging Winds in Ohio, December 22, 2013
December 22, 2013 · NWS PBZ · 9 events in 7 counties and zones
A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts. Damage was reported in several locations across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 22, 12:42 AM EST, 54 minutes earlier.
Area forecast discussion, Dec 22, 12:42 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 AM EST SUN DEC 22 2013
.SYNOPSIS...
PASSAGE OF A COLD FRONT WILL SPREAD MORE RAIN OVER THE REGION THIS
MORNING AND BRING A RETURN OF MORE SEASONABLE WEATHER.
&&
.NEAR TERM /THROUGH TODAY/...
RAPIDLY PROGRESSING LOW PRES WL MOVE OVR THE GREAT LAKES THIS MRNG
AND DRAG THE RAIN FOCUSING FRONT ACRS THE UPR OHIO REGION. ONLY
CHANGES NEEDED TO THE FORECAST WERE TWEAKS TO TIMING AND WINDS.
THE FLOOD WATCH CONTS...AND SHALLOW CONVECTION WL CONT TO BE
MONITORED FOR GUSTS.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
COLD FRONT WILL BE EAST OF OUR AREA BY TNGT AND PCPN CHCS WL
RAPIDLY DIMINISH. THE NXT CONCERN WL BE DEEP MID TROF AND
ASSOCIATED COLD POOL PROGGED FOR A MONDAY NGT ENCROACHMENT...AND
TUES PASSAGE OVR THE REGION.
SNOW SHWR CHCS WL THUS BE ON THE INCRS...WITH BTR CHC ON TUE WITH
PASSAGE OF THE TROF AXIS...AND IN THE COLD FLOW IN ITS WAKE.
PROGRESSION OF THE SHRTWV AND RAPID SBSDNC ONSET SHOULD DROP
INVERSION AND LIMIT ACCUMULATION POTENTIAL...BUT ANY SNOW THAT
DOES ACCUMULATE...ESPECIALLY FM PIT N AND EWD...WL STAY FOR
CHRISTMAS GIVEN THE COLD TEMPS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BLDG HIGH PRES SHOULD END ANY SNOW SHWRS TUE EVE...WITH DRY
WEATHER CONTG WED. A WK CLIPPER IS PROGGED FOR THU...THOUGH TIMING
AND STRENGTH DIFFERENCES IN THE MDLS PRECLUDE MORE THAN A SLGT CHC
MENTION FOR SNOW SHWRS ATTM. BLDG HIGH PRES IS EXPD AGAIN BY THE
END OF THE WK. OVERALL...TEMPS SHOULD AVG BLO SEASONAL LVLS THRU
THE PD.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
CONDS WL DETERIORATE TO MVFR AND OCNL IFR AS GUSTY SHWRS
ASSOCIATED WITH A CDFNT MOVE ACRS THE RGN. A LLVL JET WL MAINTAIN
THE LLVL WND SHEAR THREAT INTO SUN MRNG AS WELL. AFT FROPA EXP
MVFR CIGS TO LINGER INTO SUN BEFORE SOME IMPROVEMENT TO LOW END
VFR. GUSTY SW WNDS WL DVLP AFT FROPA BEFORE DCRG TWD EVE.
.OUTLOOK.../MONDAY THROUGH THURSDAY/...
OCNL RSTRNS ARE PSBL THRU TUEN ESP N OF PIT AS AN UPR LVL TROF
MOVES ACRS THE GT LKS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048-057.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ007>009-013.
WV...NONE.
&&
15/07
Hazardous weather outlook, Dec 21, 3:34 PM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EST SAT DEC 21 2013
OHZ039>041-048-057-PAZ007>009-013-222045-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-MERCER-VENANGO-
FOREST-LAWRENCE-
334 PM EST SAT DEC 21 2013
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RAIN WILL CONTINUE THROUGH SUNDAY MORNING UNTIL A COLD FRONT
CROSSES. IT COULD BE HEAVY AT TIMES DURING THE OVERNIGHT HOURS. PLEASE
LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET
FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-OHZ049-050-058-059-068-069-PAZ014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-222045-
GARRETT-HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
334 PM EST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 21, 9:47 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EST SAT DEC 21 2013
PAZ013-220345-
LAWRENCE PA-
947 PM EST SAT DEC 21 2013
...HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...
AT 937 PM EST...HEAVY RAIN WAS LOCATED SOUTHEAST OF LAWRENCE COUNTY.
RECENT RAINFALL HAS RESULTED IN WATER COVERING STOUGHTON ROAD IN
SCOTT TOWNSHIP. NO OTHER FLOODING WAS REPORTED BUT HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS AS THE BATCH OF
HEAVY RAIN MOVES THROUGH THE AREA.
LOCATIONS IMPACTED INCLUDE...
PULASKI... NEW WILMINGTON... BESSEMER...
NEW CASTLE... HARLANSBURG... ELLWOOD CITY...
MCCONNELLS MILL...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4112 8025 4112 8015 4107 8010 4100 8017
4085 8016 4085 8052 4113 8052 4113 8026Special weather statement, Dec 22, 1:05 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 AM EST SUN DEC 22 2013
OHZ039>041-048>050-057>059-068-069-220700-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HARRISON OH-JEFFERSON OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
TUSCARAWAS OH-
105 AM EST SUN DEC 22 2013
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT THE REGION...
AT 101 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED SHOWERS WITH STRONG WIND GUSTS ALONG A LINE FROM 7 MILES
NORTH OF WALHONDING TO 20 MILES SOUTH OF NEW LEXINGTON...MOVING
NORTHEAST AT 60 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
WALHONDING... NEW GUILFORD... NELLIE...
DILLON STATE PARK... COOPERDALE... EAST FULTONHAM...
WARSAW... LAYLAND... BLISSFIELD...
ZANESVILLE... DRAKE... CANNELVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4001 8220 4045 8219 4045 8168 4064 8167
4066 8125 4073 8123 4074 8109 4091 8108
4091 8091 4093 8085 4093 8084 3981 8105
3961 8159 3967 8165 3975 8165 3976 8207
3981 8209 3981 8217 3990 8217 3992 8224
07Local storm report, Dec 22, 1:36 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM TSTM WND DMG ZANESVILLE 39.95N 82.01W
12/22/2013 MUSKINGUM OH PUBLIC
SHINGLES BLOWN OFF ROOF AND CHIMNEY BLOWN DOWN.
&&
EVENT NUMBER PBZ1303636
07Thunderstorm Wind, Muskingum
- When
- December 22, 1:36 AM EST
- Where
- Muskingum County, Zanesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.950, -82.020
The public reported that shingles were blown off their home and a chimney blown down.
Thunderstorm Wind, Guernsey
- When
- December 22, 1:51 AM EST
- Where
- Guernsey County, Cambridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.030, -81.600
Local law enforcement reported trees down, scattered across the county.
Thunderstorm Wind, Carroll
- When
- December 22, 1:58 AM EST
- Where
- Carroll County, 2 mi NNW of Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.597, -81.095
Local law enforcement reported trees down on Canton Road in Carrollton.
Thunderstorm Wind, Tuscarawas
- When
- December 22, 2:05 AM EST
- Where
- Tuscarawas County, Tuscarawas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.400, -81.400
Local law enforcement reported scattered trees down, including five large trees.
Thunderstorm Wind, Harrison
- When
- December 22, 2:07 AM EST
- Where
- Harrison County, Harrisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.180, -80.880
The public reported trees and power lines down.
Thunderstorm Wind, Belmont
- When
- December 22, 2:17 AM EST
- Where
- Belmont County, Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.030, -81.030
Local law enforcement reported trees down around the county. In addition, a trampoline was launched.
Thunderstorm Wind, Jefferson
- When
- December 22, 2:17 AM EST
- Where
- Jefferson County, 1.2 mi ESE of New Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.292, -80.660
Local law enforcement reported trees down on State Route 151.
Thunderstorm Wind, Jefferson
- When
- December 22, 2:19 AM EST
- Where
- Jefferson County, Bloomingdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.330, -80.820
Local law enforcement reported trees down in Bloomingdale.
Thunderstorm Wind, Carroll
- When
- December 22, 2:21 AM EST
- Where
- Carroll County, 2 mi S of Wattsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 40.541, -80.930
Local law enforcement reported trees down on Bay Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in West Virginia, December 22, 2013$118,000 · 52 kt wind · 17 events
- Flood and Damaging Winds in Ohio, December 22, 2013$31,000 · 56 kt wind · 7 events
- Damaging Winds in Tennessee, December 22, 2013$28,000 · 52 kt wind · 5 events
- Damaging Winds in Kentucky, December 22, 2013$2,000 · 52 kt wind · 24 events
- Extreme Cold in South Dakota, December 22 to 23, 201322 events
- Winter Storm in Wisconsin, December 22, 201320 events
- Extreme Cold in Minnesota, December 22 to 24, 201317 events
- Extreme Cold in North Dakota, December 22 to 23, 201310 events
- Avalanche in Colorado, December 22, 20131 injured · 1 event
- Winter Storm in Wisconsin, December 22, 20137 events
- Winter Weather in Michigan, December 22 to 24, 20137 events
- Damaging Winds in Kentucky, December 22, 2013$12,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489105, 489106, 489109, 489107, 489104, 489108, 489111, 489112, 489113.